Hail, Mitchell
- When
- May 19, 1:45 AM CST to 1:50 AM CST
- Where
- Mitchell County, Colorado City
- Measured
- 1.25 in hail
- Reported by
- Law Enforcement
- Coordinates
- 32.400, -100.850
An upper level trough was over the Rocky Mountains and a dryline was present across West Texas. An upper level disturbance associated with the upper trough moved over the area.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MAF wrote it up.
An upper level trough was over the Rocky Mountains and a dryline was present across West Texas. An upper level disturbance associated with the upper trough moved over the area. Good instability and wind shear were also present. A low level jet stream was over the area along with upper level jet steams aiding in lift. These conditions allowed for large hail to develop across West Texas. Due to the positioning of the low level jet with the dryline, training of storms took place which resulted in flash flooding.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at May 18, 11:11 PM CST, 2 hours 34 minutes earlier.
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1211 AM CDT Fri May 19 2017
.DISCUSSION...
See 06Z aviation discussion below.
&&
.AVIATION...
VFR conditions are expected this TAF period. Any TS that develops
overnight should remain east of all TAF sites.
&&
.PREV DISCUSSION... /issued 928 PM CDT Thu May 18 2017/
DISCUSSION...
Latest sfc analysis shows the dryline slowly retreating up thru
the lwr Trans Pecos, w/convection trying to develop along this
feature east of the area. However, hi-res models continuing to
show convection developing in the Permian Basin after 06Z. We've
let the RFW and HWW expire, and will do a quick update to remove
them from grids and products. We'll also adjust other parameters
as necessary based on latest obs and forecast data. Updates out
shortly.
PREV DISCUSSION... /issued 240 PM CDT Thu May 18 2017/
DISCUSSION...
Another hot and windy afternoon underway as the dryline continues
eastward across the area. This boundary will waffle back and
forth over our region the couple of days bringing chances for
rain mainly for the eastern Permian Basin and Lower Trans Pecos.
Much of W TX and SE NM has not received appreciable rainfall in
over a month and fuels continue to dry. Thus the need for Red Flag
Warnings over a large portion of the CWA. Please see the Fire Wx
section below for more information.
An upper level trough over the Rockies will lift into the Plains in
the coming days. Height falls associated with this system will
pull the dryline back west tonight to near the I-20 corridor. A
shortwave will round the base of the trough overnight helping to
increase large scale lift. Thunderstorms are expected to develop
along the dryline after midnight and push east. Will follow the
HRRR closest with respect to the position of the dryline since it
did will Tuesday with a similar situation. Some of these storms
will have the potential to be severe given adequate shear and
steep lapse rates. Large hail and damaging winds will be the main
threat with these storms. The dryline will move east again Friday
with much of our area being the in dry air by afternoon.
A cold front will head south as the upper trough lifts into the
Plains Saturday. A few storms are possible along the boundary Friday
night into Saturday mainly over the eastern Permian Basin and Lower
Trans Pecos. Much cooler conditions are expected behind the front
with below normal temperatures lasting through the weekend.
We warm slightly early next week before yet another cold front makes
a run at the area on Tuesday. A few more storms are possible with
this front as well, but widespread precipitation is not looking
likely at this time.
FIRE WEATHER...
Fuel conditions are pretty primed across the area today with the ERC
at the 75th percentile across most of the PB and 90th across the
Trans Pecos. Meanwhile critical fire is largely occurring across the
area too with single digit RHs across much of the Trans Pecos. Winds
are mostly 15-25 mph resulting RFTI of 3-4. RFW will continue until
9 PM CDT/8 PM MDT. Thur fire wx will be a concern again, but winds
will probably be just a little less. 85h winds of 20-22kts may end
up in a narrow corridor from the Upper Trans Pecos into the ne PB,
RH will be no problem. As such most favored area for RF wx will be
GDP Mtns/Upper Trans Pecos, possibly Eddy Co.? However fuels across
the Trans Pecos including BBNP and SE NM are dry enough keeping Sig
Fire Potential at least moderate? For now will issue a fire wx watch
for the GDP Mtns for Fri, but could be expanded to included
Culberson Co, Eddy County plains, most of the Trans Pecos for tmw as
a fuel biased RF could be justified.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 58 78 57 82 / 20 20 10 10
Carlsbad 52 81 56 85 / 0 0 10 20
Dryden 67 81 64 82 / 30 40 40 50
Fort Stockton 61 81 60 84 / 10 20 30 30
Guadalupe Pass 52 76 55 79 / 0 0 10 30
Hobbs 50 78 52 81 / 10 10 10 10
Marfa 45 81 51 81 / 0 10 20 40
Midland Intl Airport 57 81 57 83 / 10 20 10 20
Odessa 57 80 58 83 / 10 10 10 20
Wink 55 82 58 85 / 10 10 10 20
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...Fire Weather Watch from 10 AM MDT Friday through Friday evening
for Guadalupe Mountains.
TX...Fire Weather Watch from 10 AM MDT Friday through Friday evening
for Guadalupe Mountains.
&&
99/99/10Hazardous Weather Outlook National Weather Service Midland/Odessa TX 906 PM CDT Thu May 18 2017 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-200215- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell- Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos- Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan- Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau- Big Bend Area-Terrell-Guadalupe Mountains- 906 PM CDT Thu May 18 2017 /806 PM MDT Thu May 18 2017/ This hazardous weather outlook is for portions of southeast New Mexico, southwest Texas and western Texas. .DAY ONE...TONIGHT A few thunderstorms could occur late tonight over the Permian Basin and Lower Trans Pecos. A few of these storms could be severe with large hail and strong wind gusts. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY Thunderstorms will be possible Friday and Saturday, mainly over the Permian Basin. A few storms could be strong. A fire weather watch is in effect for the Guadalupe Mountains on Friday, but fire danger will high to very high across most areas. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated, but local interest should be prepared for the possibility of a few severe storms late tonight and early Friday morning across the Permian Basin and Lower Trans Pecos. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... http://weather.gov/midland
The San Angelo radar (KSJT), 119 km away, was scanning. The volume nearest the first event began at 07:42 UTC.
6 hail, 3 flash flood, 2 flood, 1 thunderstorm wind, 1 heavy rain. Local standard time, as filed.
A thunderstorm moved across Mitchell County and produced a 60 mph wind gust around Lake Champion.
Heavy rain fell across Mitchell County and produced flash flooding northeast of Colorado City. At 10 am CDT, water was three to four feet deep over a portion of Farm to Market Road 1982. The cost of damage is a very rough estimate.
Heavy rain fell southwest of Colorado City. There was four inches of water running over the road at Highway 163 and FM 2836 at Lake Colorado City State Park.
Heavy rain fell across Midland County and produced flash flooding in Greenwood. There was one foot of water over Highway 307 in Greenwood. The cost of damage is a very rough estimate.
Heavy rain fell across Mitchell County and produced flash flooding in Colorado City. There was four to six inches of water running over the roads in Colorado City.
Heavy rain fell across Mitchell County and produced flooding south of Loraine. Ranch Road 644 south of Loraine was closed due to high water. The cost of damage is a very rough estimate.
Heavy rain fell across Mitchell County and produced flooding south of Westbrook. FM 670 was closed and was impassable due to water running out of the fields and across the road. The cost of damage is a very rough estimate.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2017Every state in 2017This day in weather historyWarnings in Texas, May 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 692215, 692216, 692217, 693268, 692218, 692221, 692219, 693272, 693270, 693271, 692220, 693429, 693430.